is It Safe To Take DayQuil And A Z-Pack Together?

In our latest question and answer, the pharmacist discusses whether or not it is safe to take the antibiotic azithromycin (Z-Pack) with Dayquil.

Question

Is it safe to take DayQuil with a Z-Pak?

Asked by Emack On Oct 13, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Oct 13, 2022
Last updated Apr 12, 2024

Key points

  • Azithromycin (the antibiotic in the Z-Pack) has no known interaction with DayQuil or DayQuil Severe.

Answer

Yes, it is safe to take DayQuil and a Z-Pak (azithromycin) together. There is no known interaction between the two.

It is important to remember that DayQuil is a combination ingredient product, and contains multiple drugs. All must be considered when discussing whether or not there are interactions.

Fortunately, none of the ingredients in DayQuil interact with a Z-Pak.

The ingredients in DayQuil are as follows:

  • Acetaminophen
  • Dextromethorphan
  • Phenylephrine

DayQuil also comes in a 'severe' formula and is known as DayQuil Severe. It contains one additional ingredient:

  • Acetaminophen
  • Dextromethorphan
  • Phenylephrine
  • Guaifenesin

Just like DayQuil, DayQuil Severe doesn't interact with a Z-Pak.

In fact, A Z-Pak is safe to take with most over-the-counter medications.

The only ones you should avoid are the following:

  • Antacids
  • Loperamide (Imodium)

I will touch on each of these briefly below.

Antacids: Use Caution

Anything over that contains aluminum or magnesium (e.g. Gaviscon, Mylanta) should not be taken at the same take as a Z-Pak since they can decrease the absorption of the antibiotic, which may make it less effective.

The prescribing information for azithromycin states this specifically:

Patients should also be cautioned not to take aluminum- and magnesium-containing antacids and azithromycin simultaneously.

Loperamide: Use Caution

Loperamide, the active ingredient in Imodium-AD, should generally not be taken with a Z-Pak unless directed by your doctor.

Both loperamide (in high doses) and azithromycin are associated with cardiac side effects like QT prolongation.

The FDA has posted safety communications regarding both drugs (loperamide safety announcement; azithromycin safety announcement).

Final Words

Thanks for reaching out!

References

  • Azithromycin Prescribing Information, Pfizer
  • FDA Safety Communication, FDA
  • FDA Safety Communication, FDA

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions